Colorado, 2024

Strong Wind in Colorado, November 19 to 20, 2024

November 19 to 20, 2024 · NWS BOU · 3 events in 3 counties and zones

Gusty winds of 55-75 mph develop late on November 19th and continued into the early morning hours of the 20th. Peak winds occurred near Brainard Lake and near Winter Park with gusts of 76-78 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Gusty winds of 55-75 mph develop late on November 19th and continued into the early morning hours of the 20th. Peak winds occurred near Brainard Lake and near Winter Park with gusts of 76-78 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 19, 5:45 PM MST, 1 hour 15 minutes earlier. Its key messages:

  • Cold and breezy conditions through the remainder of today, with gusty winds continuing across the Front Range mountains into Wednesday.
  • Dry weather by Wednesday, with a strong signal for above normal temperatures through Saturday.
  • Pattern changes on Sunday with a long duration light snow event for the mountains.
Area forecast discussion, Nov 19, 5:45 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
545 PM MST Tue Nov 19 2024

.KEY MESSAGES...

- Cold and breezy conditions through the remainder of today, with
  gusty winds continuing across the Front Range mountains into
  Wednesday.

- Dry weather by Wednesday, with a strong signal for above normal
  temperatures through Saturday.

- Pattern changes on Sunday with a long duration light snow event
  for the mountains.

&&

.SHORT TERM /Through Wednesday/...
Issued at 230 PM MST Tue Nov 19 2024

Radar/satellite still show scattered convective snow showers
across the high country this afternoon. With some dry surface air,
most of the snow has been light and generally confined to the
higher mountain passes in our CWA. Would expect some minor (inch
or less) accumulations through this evening. Snow showers should
weaken through the evening hours as 700-500mb lapse rates decrease
and moisture depths quickly diminish.

Tonight will be cold across most of the forecast area, with lows
in the single digits across the high country and Lincoln county,
with upper teens to low 20s likely for the urban corridor and the
rest of the northeast plains. Winds should diminish overnight for
most, but not over the Front Range mountains and higher foothills.
We may see some brief mountain wave enhancement overnight as a
stable layer descends towards ridgetop. Cross-barrier flow remains
near 40-50kt, and it wouldn't be surprising to see a few 60-70mph
gusts in the most wind prone areas above 9,000ft.

Wednesday should be a quiet day across most of the forecast area
as ridging begins to build into the region. High temperatures will
end up near-normal for the Denver metro (upper 40s or near 50F)
with mostly sunny skies. Some gusty near-ridgetop winds will
continue tomorrow with 500mb winds near 30-40kt, but winds will be
much weaker elsewhere. Wednesday will be just the start of a
pretty substantial warming trend into the weekend... but more on
that below.

&&

.LONG TERM /Wednesday night through Tuesday/...
Issued at 230 PM MST Tue Nov 19 2024

A ridge will be situated over Colorado Wednesday night through
Saturday. This will bring dry and warm weather conditions for the
entire CWA. Much of the region could see above seasonal
temperatures, particularly Saturday where compressional heating and
down-sloping is strongest.

Overnight Saturday into Sunday, an upper level trough will break
down the ridge over Colorado, bringing zonal flow and Pacific
moisture into the region. The GEFS shows a shortwave trough entering
Oregon by Sunday night, and as it moves eastward on Monday, the flow
aloft could turn a little more southwestern in our region. This will
create a weak lee-trough, which will get pushed off by a cold front.
Models disagree on the timing of the cold front, but there will
be consistent moisture transport into the mountains on Monday,
with QPF values above 0.10" at times according to the GEFS,
resulting in a few inches of snow accumulating by Monday night. In
terms of precipitation chances with the lee-trough, some
precipitation could fall in the Plains according to the ECMWF
Ensemble. But, there are better precipitation chances after the
cold front moves through. Regardless, models do agree that
temperatures will be cooler after Monday and into later next
week.

&&

.AVIATION /00Z TAFS through 00Z Thursday/...
Issued at 538 PM MST Tue Nov 19 2024

VFR through Wednesday. West winds are diminishing about on
schedule and the should remain under 20 knots after 01z except
possible gusts of 20 to 25 knots at KBJC. With the Front Range
mountain wave expected to sharpen 06z-09z, winds at KDEN/KAPA
should become south or southeast around 10 knots. KBJC winds are
always difficult in these situations. Eventually the base of the sharper
wave will likely retreat into the foothills with winds becoming
easterly at KBJC, but it could be near the base of the wave with
occasional gusty west winds or even a steadier west wind. The TAF
has the most likely solution of a period when it could be either
way in the morning and then some kind of east wind.

Another complication is the potential for a Denver cyclone in the
low level cool air Wednesday afternoon. The HRRR has been trending
towards this idea. It's a bit unusual to see that and the
mountain wave at the same time, but it does happen. If it does,
wind speeds will likely be fairly light hopefully reducing the
impact of any wind shifts.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Hiris
LONG TERM...Ideker/JK
AVIATION...Gimmestad
Hazardous weather outlook, Nov 19, 9:04 AM MST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
904 AM MST Tue Nov 19 2024

COZ030>051-201615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
904 AM MST Tue Nov 19 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Light snow showers will gradually taper off in the mountains
today, but a slick travel conditions will remain likely into the
late morning or early afternoon hours.

On the plains, it will become windy by late this morning and
afternoon with gusts to 30-40 mph. Fire weather conditions will
be elevated across areas of the plains with no snow cover due to
the gusty winds and very dry airmass working into the region.

Cold temperatures are expected tonight, with single digit and
even a few below zero readings in the mountains, and teens to
lower 20s on the plains. Winds will decrease across the plains,
but gusty winds will continue for the Front Range Mountains and
wind prone areas of the foothills, where a few gusts around 60 mph
will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds up to 60 mph will be possible over the Front Range
mountains and higher foothills on Wednesday morning.

Dry and mild weather is expected through Saturday. Multiple systems
will bring snow to the mountains beginning Sunday and lasting
through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
November 19, 7:00 PM MST to November 20, 4:03 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Gusty winds of 50-75 mph occurred during the late night hours of the 19th and into the early morning hours of the 20th. The strongest winds occurred above ridgeline (above 12,000 feet AGL). Here are a few of the stronger gust reports, 78 mph SE of Winter Park on a ridgetop, 72 mph 3 SE Tolland (Dakota Hill AWOS), and 69 mph Berthoud Pass (Berthoud Pass AWOS). No damage reported. High Wind Warning Criteria is 75 mph for this location.

Strong Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
November 19, 9:00 PM MST to November 20, 6:24 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Gusty winds of 45-65 mph occurred during the late night hours of the 19th and into the early morning hours of the 20th. Here are a few of the stronger gust reports, 64 mph 1 N Georgetown, 63 mph near Dumont, 56 mph 4 NNW White Ranch Open, and 59 mph 1 NE Aspen Springs. No damage reported. High Wind Warning Criteria is 75 mph for this location.

Strong Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
November 19, 11:45 PM MST to November 20, 6:32 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Wind gusts ranged from 50 to 60 mph late on the 19th and into early the 20th. The strongest wind gust was 62 mph at Red Feather Lakes. No damage reported. High Wind Warning Criteria is 75 mph for this location.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219170, 1219169, 1218989.